Teprotumumab Linked to Hearing Loss, Tinnitus in New Study

March 26, 2021
Patrick Campbell

Conference | <b>ENDO 2021</b>

A single-center study presented at ENDO 2021 suggests more than half of the patients with thyroid eye disease patients treated with teprotumumab (Tepezza) developed otologic symptoms.

A little more than a year after becoming the first and only FDA-approved therapy for the treatment of thyroid eye disease, new research is sounding the alarm on a potential risk of hearing loss seen with teprotumumab (Tepezza).

While the study contained less than 30 patients, results indicate more than 50% of patients receiving 4 infusions reported experienced hearing loss symptoms, which is much higher than the 10% of patients who developed hearing symptoms in phase 2 and 3 trials.

With approval in January 2020, teprotumumab has the potential to be a life-altering therapy in patients with thyroid eye disease. However, 10% of patients in phase 2 and phase 3 studies reported developing hearing symptoms and, according to investigators, no studies had evaluated this association using audiograms or patulous eustachain tube (PET) testing. With this in mind, a team led by Andrea Kossler, MD, of Byers Eye Institute at Stanford University, designed the current study to further explore the incidence of otologic symptoms among patients receiving the fully human monoclonal antibody inhibitor of IGF-1R in a real-world setting.

Investigators followed all patients from a single institution and questioned them about otologic symptoms before, during, and after treatment with teprotumumab. All patients reporting otologic symptoms were referred for audiogram and PET testing. For the purpose of analysis, investigators only included patients with at least 4 infusions of teprotumumab.

Check out this podcast examining trends in incidence and treatment of thyroid eye disease in 2020.

In total, investigators identified 26 patients meeting inclusion criteria. The mean age of the study cohort was 56 (30-92) years and 23 of the patients were women. Upon analyses, 65% (n=17) of patients complained of otologic symptoms. Among patients reporting symptoms, 6 reported subjective hearing loss, 7 reported new tinnitus, 6 reported an ear plugging sensation or muffled hearing, and 3 reported autophony. Investigators pointed out the development of otologic symptoms occurred after a mean of 3.6 infusions.

Further analysis indicated 4 of the 17 patients reporting otologic symptoms had new or worsening sensorineural hearing loss. Additionally, 3 patients had PET documented one PET testing and confirmed by an otolaryngologist. Overall, 2 patients had both sensorineural hearing loss and PET. However, investigators noted PET patients experienced improvement but not the resolution of symptoms after discontinuing therapy for 3 months.

Based on the results of their study, investigators urge clinicians to be cognizant of the potential for otologic symptoms among patients receiving teprotumumab for treatment of thyroid eye disease.

“Providers should consider performing a baseline audiogram with PET testing and performing audiograms with PET testing for patients that develop hearing symptoms during or after therapy. Hearing loss is a concerning adverse event and its mechanism and reversibility should be further studied,” wrote investigators.

This study, “Teprotumumab and Hearing Dysfunction,” was presented virtually as part of ENDO 2021.